Illinois, 2011

Cold in Illinois, January 16, 2011

January 16, 2011 · NWS LOT · 1 event in 1 county or zone

An 82 year old male died from cold exposure in Elmwood Park in Cook County on January 16th. Low temperatures were in the single digits.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An 82 year old male died from cold exposure in Elmwood Park in Cook County on January 16th. Low temperatures were in the single digits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 15, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 15, 10:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1051 PM CST SAT JAN 15 2011

.DISCUSSION...
256 PM CST

PRIMARY FORECAST CONCERNS TODAY INCLUDE THE POTENTIAL FOR SOME
SLOPPY WEATHER MONDAY INTO MONDAY NIGHT...THEN THE POTENTIAL FOR
BITTERLY COLD TEMPERATURES...LIKELY THE COLDEST THIS REGION HAS
SEEN IN OVER TWO YEARS.

CERTAINLY SHOULDNT BE A SURPRISE THAT THE REGION IS STILL UNDER THE
INFLUENCE OF NORTHWEST FLOW...THE RESULT OF THE STRONG POLAR
VORTEX WHICH HAS BEEN IN PLACE OVER EASTERN CANADA MUCH OF THE
WINTER. COLD FRONT HAS PUSHED WELL SOUTHEAST OF THE CWA THIS
AFTERNOON WITH MODEST NORTHWEST WINDS COURTESY OF THE 1035 HIGH NEAR
LAKE WINNIPEG USHERING IN ANOTHER SHOT OF ARCTIC AIR.

STILL SEEING A FAIR AMOUNT OF CLOUDINESS ASSOCIATED WITH A SHEAR
VORT/MID LEVEL JET STREAK SOUTH OF POLAR JET FROM THE CENTRAL PLAINS
EAST INTO ILLINOIS. THIS JET STREAK AND ASSOCIATED VORT WILL MOVE
EAST OF THE REGION THIS EVENING AND WOULD TEND TO BELIEVE THIS WILL
TAKE THE LOW/MID LEVEL CLOUDINESS/FLURRIES WITH IT. WILL PROBABLY
STILL SEE SOME HIGHER CLOUDS TONIGHT...ESPECIALLY SOUTHERN CWA...AND
THAT COULD SLOW THE TEMP FALL AND HAVE KEPT LOWS A BIT ABOVE
GUIDANCE...ESPECIALLY SOUTHERN CWA.

BACKING MID LEVEL FLOW AND RESULTANT INCREASE IN WARM AIR ADVECTION
AHEAD OF SUBTLE SHORTWAVE SHOULD RESULT IN INCREASING MID-HIGH
CLOUDS AGAIN SUNDAY...WITH SKIES TOTALLY CLOUDING OVER SUNDAY NIGHT.
THE STRENGTHENING WARM AIR ADVECTION SHOULD BEGIN AT THE SURFACE BY
SUNDAY NIGHT AND ALONG WITH THE CLOUD COVER SHOULD RESULT IN NEARLY
STEADY/SLOWLY RISING TEMPERATURES THROUGH THE NIGHT.

ATTENTION WILL THEN TURN TO THE SYSTEM CURRENTLY OFF THE BRITISH
COLUMBIA COAST...PROGGED TO MAKE LAND TONIGHT BEFORE RIDING THE
NORTHWEST FLOW INTO THE NORTH CENTRAL CONUS. MODELS ARE GENERALLY IN
GOOD AGREEMENT ON AMPLIFYING THE SHORTWAVE A BIT AS IT EMERGES EAST
OF THE ROCKIES AND EVEN IN PRETTY GOOD AGREEMENT ALOFT ON THE
TIMING/AMPLITUDE OF THE SHORTWAVE AS IT TRAVERSES THE WESTERN GREAT
LAKES MONDAY INTO MONDAY NIGHT. MOST NOTABLE DIFFERENCES AMONG THE
MODELS IS WITH RESPECT TO THE TRACK OF THE SURFACE LOW...WHICH WILL
BE KEY TO PRECIP TYPE AND AMOUNTS FOR OUR CWA.

THE 12Z RUNS OF THE GFS/UKMET CURRENTLY ACCOUNT FOR THE SOUTHERN
MOST TRACK OF THE SFC LOW...WITH THE 12Z WRF-NAM THE NORTHERN MOST.
THE 12Z ECMWF SEEMS TO OFFER UP A GOOD COMPROMISE BETWEEN THE TWO
EXTREMES AND IS SUPPORTED BY THE 15Z SREF AND 12Z GFS ENSEMBLES.
REGARDLESS OF THE EXACT TRACK...ALL GUIDANCE SUGGESTS THAT OUR
ENTIRE CWA WILL MAKE IT INTO THE WARM SECTOR WITH VERY STRONG WARM
AIR ADVECTION AIDED BY 50KT+ H8 JET AND STRONG SOUTHERN WINDS AT THE
SURFACE LIKELY TO RESULT IN A RAPID RECOVERY IN TEMPS FROM THEIR
CURRENT STATE.

FORECAST SOUNDINGS FROM VIRTUALLY EVERY MODEL I CAN FIND WOULD
CONTINUE TO SUPPORT AN ALL SNOW EVENT FOR ALL BUT THE EXTREME
SOUTHERN MOST CWA. GIVEN THE FORECAST TRACK OF THE SFC LOW AND PAST
EXPERIENCE WITH MODEL GUIDANCE UNDERESTIMATING THE STRENGTH OF
STRONG WARM AIR ADVECTION HAVE OPTED TO INTRODUCE A MIX OF
SNOW/SLEET/FRZ RAIN INTO THE FORECAST FOR MOST OF THE AREA MON
AFTERNOON/EVENING...AND EVEN INCLUDED A CHANCE OF RAIN SOUTHERN CWA.
GIVEN THE TREND OF THE MODELS TO TRACK THE SFC LOW FARTHER NORTH AND
THE ROBUSTNESS OF THE PROGGED WARM AIR ADVECTION (ECMWF BRINGING 2M
TDS INTO THE MID 30S) THINK ITS POSSIBLE THAT P-TYPE COULD
TRANSITION TO A PERIOD OF ALL RAIN AS FAR NORTH AS CHICAGO...BUT FOR
NOW ONLY WANTED TO MAKE LARGE BABY STEPS TOWARD A LESS WHITE/MORE
WET SOLUTION. DESPITE THIS TREND WILL CONTINUE HIGHLIGHT THE
POTENTIAL FOR SOME SNOW ACCUMULATION NORTHERN CWA AND A PERIOD OF
ICY ACCUM POSSIBLE ELSEWHERE MONDAY.

IN THE WAKE OF THIS SYSTEM MODELS HAVE BEEN VARYING BETWEEN SLAPPING
US WITH A PRETTY STOUT SHOT OF ARCTIC AIR TO JUST A GLANCING BLOW.
WITH THE TREND BEING TOWARD A MORE MODEST BRAND OF COLD MID WEEK
HAVE NUDGED TEMPS UPWARD SOME IN THE FORECAST...THOUGH IT SHOULD
BE BELOW AVERAGE AND BY NO MEANS MILD...UNLESS THAT IS YOU WANT
TO COMPARE IT WITH WHATS TO COME BY WEEKS END. BEFORE OLD MAN
WINTER SENDS THE MOTHER LOAD OF COLD AIR SPLATTERING DOWN INTO THE
EASTERN CONUS LATE IN THE WEEK...WE WILL NEED TO KEEP AN EYE ON A
CLIPPER SYSTEM WHICH COULD PRODUCE A SWATH OF (PROBABLY LIGHTLY)
ACCUMULATING SNOWFALL SOMEWHERE NEARBY WEDNESDAY NIGHT INTO
THURSDAY.

WHILE THERE ARE SOME MINOR DIFFERENCES IN THE MODELS...THE GENERAL
CONSENSUS IS THAT THE COLDEST AIR SINCE THE 15-16 JAN 2009 ARCTIC
OUTBREAK COULD BE POISED TO MAKE AN APPEARANCE LATER THIS WEEK.
BEFORE GETTING TOO CARRIED AWAY WITH TALK OF EXPOSED BODY PARTS
NEEDING TO BE AMPUTATED BECAUSE ITS SO COLD...IT IS WORTH NOTING
THAT THE CANADIAN CONTINUES TO TAKE THE BRUNT OF THE LATE WEEK
ARCTIC SURGE FARTHER EAST. ALSO...STILL SOME QUESTION AS TO THE
QUALITY AND DEPTH OF THE SNOW PACK OVER THE AREA AS A DECENT SIZED
AREA OF THE CWA CURRENTLY ONLY HAS AN INCH OR TWO OF SNOW ON THE
GROUND. ADDITIONALLY...A PERIOD OF ABOVE FREEZING DEWPOINTS (AND
MAYBE A BIT OF RAIN) COULD POSSIBLY PUT ANOTHER CHINK IN THE SNOW
COVER ARMOR MONDAY INTO MONDAY NIGHT...WITH CURRENT PROSPECTS OF
ADDITIONAL SNOWFALL PRIOR TO LATE WEEK LOOKING SLIM.

WITH THOSE CAVEATS OUT OF THE WAY...SHOULD THE LAST COUPLE RUNS OF
THE NOGAPS/ECMWF/GFS VERIFY THEN PORTIONS OF OUR CWA WOULD BE
LOOKING AT TEMPS IN THE DOUBLE DIGITS BELOW ZERO BY WEEKS END. THROW
IN STRONG WINDS AT THE ONSET OF THE ARCTIC OUTBREAK AND WE COULD BE
LOOKING AT WARNING CRITERIA WIND CHILLS (<-30F) OVER PORTIONS OF THE
AREA FOR A TIME LATE WEEK. STILL PLENTY OF TIME FOR THE MODELS TO
SING A DIFFERENT TUNE AND TREND MILDER...BUT AS IT STANDS NOW ITS
LOOKING BRUTALLY COLD LATE IN THE WEEK.

LASTLY...PROBABLY WORTH A BRIEF MENTION THAT PORTIONS OF PORTER
COUNTY WILL STAND A FEW CHANCES AT SEEING SOME ACCUMULATING LAKE
EFFECT SNOW AT VARIOUS TIMES THIS UPCOMING WEEK. THE BRUNT OF THE
LAKE EFFECT THIS WEEK WILL UNDOUBTEDLY BE AN IWX AND GRR
HEADACHE...BUT SOME OF THE MODELS DO SUGGEST THAT FLOW COULD VEER
ENOUGH AT TIMES TO SEND SOME LAKE EFFECT INTO PORTER COUNTY.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* SLIGHT CHANCE OF MVFR CEILING 2500 TO 3000 FT AND SOME VERY
  LIGHT SNOW.

* NORTHWEST WIND 8 TO 10 KNOTS THROUGH THE NIGHT.

//DISCUSSION...UPDATED 06Z...

A LARGE HIGH SPREADS OVER SOUTHERN MANITOBA AND NORTHERN ALBERTA
TONIGHT. THE HIGH WILL MOVE SOUTH TO WISCONSIN...ILLINOIS AND
INDIANA BY SUNDAY AFTERNOON. THE WIND WILL BE NORTHWEST OVERNIGHT
AND WILL BECOME LIGHT AND VARIABLE LATE SUNDAY MORNING. BY LATE
SUNDAY AFTERNOON...THE HIGH WILL MOVE EAST TOWARDS THE
APPALACHIAN MOUNTAINS. THIS WILL GIVE A SOUTH WIND LATE SUNDAY
AFTERNOON AND EVENING. THERE IS A POSSIBILITY OF CEILINGS AT 2500
TO 3000 FEET WITH SOME VERY LIGHT SNOW SHOWERS THIS EARLY MORNING.
THIS IS ESPECIALLY TRUE FOR ROCKFORD ILLINOIS. WE EXPECT VFR
VISIBILITY TONIGHT AT THE AIRPORTS. OTHERWISE...THERE WILL BE
CLOUDS 9000 TO 10000 FEET SUNDAY. CLOUDS AROUND 4000 FEET WILL
MOVE INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA LATE SUNDAY
NIGHT.

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* LOW CONFIDENCE IN THE MVFR CEILINGS AND LIGHT SNOW.

* HIGH CONFIDENCE IN THE WIND FORECAST.

//OUTLOOK FOR ORD/MDW FOR 12Z MONDAY-12Z FRIDAY...UPDATED 06Z...

MONDAY...CHANCE OF SNOW AND MVFR.

TUESDAY...SLIGHT CHANCE OF SNOW AND MVFR EARLY.

WEDNESDAY...SLIGHT CHANCE OF SNOW. CHANCE OF MVFR.

THURSDAY...SLIGHT CHANCE OF SNOW. CHANCE OF MVFR.

FRIDAY...VFR.

&&

.MARINE...
301 PM CST

LOW PRES OVER GEORGIAN BAY MOVES E ACROSS THE UPPER ST. LAWRENCE
VALLEY AND NEW ENGLAND OVERNIGHT WITH HI PRES CONTINUING TO BUILD
SE FROM CENTRAL CANADA AND THE NORTHERN PLAINS TO OVER THE UPPER
MIDWEST AND MID MO VALLEY. THIS WILL RESULT IN NW WINDS ACROSS
LAKE MI TO CONTINUE TO DIMINISH THO LOW END GALE FORCE WILL
PERSIST TIL MID EVE. THE HI DRIFTS E TO THE CENTRAL GREAT LAKES
DURING SUN AND TO NEW ENGLAND BY MON EVENING. MEANWHILE...LOW PRES
WILL BE DEEPENING AS IT TRACKS FROM THE FAR NORTHERN HIGH PLAINS
ESE ACROSS THE DAKOTAS SUN NIGHT...REULTING IN INCREASINGLY STRONG
S WINDS DURING LAKE SUN NIGHT AND MON. THE LOW WILL REACH LAKE
MI BY MON NIGHT. AS IT MOVES SLOWLY OFF TO THE E...A LARGE AREA
OF HI PRES WILL GRADUALLY BUILD FROM CENTRAL CANADA AND THE
NORTHERN PLAINS TOWARDS THE UPPER MIDWEST AND MS VALLEY RESULTING
IN STRONG N WINDS DOWN LAKE MI FROM LATER TUE INTO WED MORNING.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 6 AM SUNDAY.

&&
Hazardous weather outlook, Jan 15, 9:32 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
932 PM CST SAT JAN 15 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
170345-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
932 PM CST SAT JAN 15 2011 /1032 PM EST SAT JAN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...OVERNIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LIGHT SNOW...SLEET...AND OR FREEZING RAIN COULD RESULT IN SOME
MINOR ACCUMULATION MONDAY INTO MONDAY NIGHT...ESPECIALLY NORTH OF
INTERSTATE 80.

DANGEROUSLY COLD CONDITIONS ARE POSSIBLE LATE IN THE WEEK...WITH
WIND CHILLS COLDER THAN 20 BELOW ZERO POSSIBLE IN SOME AREAS.

LOCALIZED ICE JAM FLOODING IS POSSIBLE...ESPECIALLY LATER THIS
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-170345-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
932 PM CST SAT JAN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...OVERNIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT EAST OF GARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
MONDAY...THEN AGAIN BY FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-170345-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
932 PM CST SAT JAN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...OVERNIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RODRIGUEZ

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
January 16, 12:00 AM CST to 12:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2011-01-1682MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277975.